Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

$C^*$-algebras generated by a subnormal operator


Authors: Kit C. Chan and Zeljko Cuckovic
Journal: Trans. Amer. Math. Soc. 351 (1999), 1445-1460
MSC (1991): Primary 47B20, 32A37, 46L05; Secondary 46E20, 47A13, 47B37
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Using the functional calculus for a normal operator, we provide a result for generalized Toeplitz operators, analogous to the theorem of Axler and Shields on harmonic extensions of the disc algebra. Besides that result, we prove that if $T$ is an injective subnormal weighted shift, then any two nontrivial subspaces invariant under $T$ cannot be orthogonal to each other. Then we show that the $C^*$-algebra generated by $T$ and the identity operator contains all the compact operators as its commutator ideal, and we give a characterization of that $C^*$-algebra in terms of generalized Toeplitz operators. Motivated by these results, we further obtain their several-variable analogues, which generalize and unify Coburn's theorems for the Hardy space and the Bergman space of the unit ball.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 47B20, 32A37, 46L05, 46E20, 47A13, 47B37

Retrieve articles in all journals with MSC (1991): 47B20, 32A37, 46L05, 46E20, 47A13, 47B37


Additional Information

Kit C. Chan
Affiliation: Department of Mathematics and Statistics, Bowling Green State University, Bowling Green, Ohio 43403-0221
Email: kchan@bgnet.bgsu.edu

Zeljko Cuckovic
Affiliation: Department of Mathematics, University of Toledo, Toledo, Ohio 43606-3390
Email: zcuckovi@math.utoledo.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-99-02389-2
PII: S 0002-9947(99)02389-2
Keywords: $C^*$-algebras, subnormal operators, weighted shifts, functional calculus, analytic functions, joint spectrum, Toeplitz operators
Received by editor(s): December 4, 1995
Received by editor(s) in revised form: March 4, 1998
Article copyright: © Copyright 1999 American Mathematical Society